Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:325

Official publication of the Indian Society of Nephrology
 ~ Next article
 ~ Previous article 
 ~ Table of Contents
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (338 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

   Article Figures

 Article Access Statistics
    PDF Downloaded213    
    Comments [Add]    
    Cited by others 4    

Recommend this journal


Year : 2009  |  Volume : 19  |  Issue : 2  |  Page : 80-81

Sirolimus-induced pneumonitis

Indraprastha Apollo Hospital, Sarita Vihar, Mathura Road, New Delhi - 110 076, India

Date of Web Publication10-Jul-2009

Correspondence Address:
S Jasuja
Department of Nephrology, Room No. 1952, Minus 2 Basement, Xkife area, Indraprastha Apollo Hospital, Mathura Road, New Delhi - 110 076
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/0971-4065.53329

Rights and Permissions

How to cite this article:
Singh U, Gupta A, Jasuja S. Sirolimus-induced pneumonitis. Indian J Nephrol 2009;19:80-1

How to cite this URL:
Singh U, Gupta A, Jasuja S. Sirolimus-induced pneumonitis. Indian J Nephrol [serial online] 2009 [cited 2018 Mar 17];19:80-1. Available from:

A 15 year-old girl with reflux nephropathy ESKD underwent a related renal transplant in March 2000. Initial immunoupprressants administered to the patient included cyclosporine, azathioprine, and prednisolone. In January 2003, she had acute allograft dysfunction due to CNI toxicity with chronic allograft nephropathy (CAN) detected by biopsy. Thus, cyclosporine and azathioprine were withdrawn and replaced with rapamycin and mycophenolate mofetil. The serum creatinine level at the time of the change was 2.2 mg/dL, urine routine microscopy showed Trace proteinuria. Sirolimus levels were monitored and kept between 5 and 10 ng/mL. With the withdrawal of cyclosporine, renal parameters showed significant improvement and the serum creatinine level stabilized at 1.6 mg/dL.

In April 2007, after approximately four years of the change, the patient presented with progressive breathlessness without any other systemic manifestations or expectoration. Computerised tomographic (CT) of the chest showed bilateral, mosaic ground-glass opacification and thickened interlobular septae [Figure 1]. Bronchoscopy, broncheoalveolar lavage, and pulmonary biopsy excluded infective etiology such as pneumocystis carnii, pulmonary Koch's, and fungal pneumonia [Figure 2]. By exclusion, the etiology was narrowed down to rapamycin-induced parenchymal lung lesions. Thus, rapamycin was withdrawn and the patient was serially followed on two drugs, mycophenolate mofetil and prednesolone. She improved clinically in twelve weeks and radiologically over six months. The followup CT of the chest showed significant clearing of the reticular and ground glass opacities [Figure 3].

Sirolimus (rapamycin) is an immunosuppressive agent that was approved by the Food and Drug Administration (FDA) in 1999 for use in renal transplantation. The macrocyclic triene antibiotic is produced by the actinomycete, Streptomyces hygroscopicus . Sirolimus acts by arresting the progression of cells from the G 1 phase to the S phase by interaction with at least two intracellular proteins. Forty-three cases of pulmonary toxicity due to Sirolimus (rapamycin) have been reported including cases of interstitial pneumonitis, fibrosing alveolitis, and pulmonary hemorrhages. [1] The majority of these cases have occurred in renal transplant recipients within the initial six months of iniciation of the drug and lesions have generally responded to the lowering or withdrawal of the drug dosage. Most of the patients present with progressive breathlessness, weakness, cough, and bilateral lower zone pulmonary opacities, and over half of the cases present with fever. Our patient fulfilled all these criteria, except for the delayed presentation. The mechanism of pulmonary toxicity of Sirolimus (rapamycin) is not clear; direct toxicity, immunomediated toxicity, or both have been proposed as the mechanism. [1] The presence of lymphocytes in lung biopsies suggests an immunomediated mechanism. Possibly, some cryptic pulmonary antigens induce an autoimmune response. However, the rapid clearance of lung lesions with the discontinuation of the drugor dose reduction without steroids, favors direct toxicity.

  References Top

1.Pham PT, Pham PC, Donovitch GM, Ross DJ, Gritsch HA, Kendrick EA, et al . Sirolimus-associated pulmonary toxicity. Transplantation 2004;77:1215-20.  Back to cited text no. 1    


  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Interstitial Lung Disease Associated with mTOR Inhibitors in Solid Organ Transplant Recipients: Results from a Large Phase III Clinical Trial Program of Everolimus and Review of the Literature
Patricia Lopez,Sven Kohler,Seema Dimri
Journal of Transplantation. 2014; 2014: 1
[Pubmed] | [DOI]
2 Interstitial pneumonitis as an adverse reaction due to mTOR inhibitors [Neumonitis intersticial como reacción adversa a inhibidores de mTOR]
Molas-Ferrer, G. and Soy-Muner, D. and Anglada-Martínez, H. and Riu-Viladoms, G.
Nefrologia. 2013; 33(3): 297-300
3 Clinical application of mTORi based immunosuppression for renal transplantation in India
Chacko, B.
Clinical Transplantation. 2012; 26(1): 1-15
4 Clinical application of mTORi based immunosuppression for renal transplantation in India : mTORi for renal transplantation in India
Bobby Chacko
Clinical Transplantation. 2011; : no
[VIEW] | [DOI]


Print this article  Email this article
Previous article Next article


© Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07